Nebraska, 2014

Hail in Nebraska, May 7, 2014

May 7, 2014 · NWS CYS · 2 events in 1 county or zone

Thunderstorms produced large hail in Kimball County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in Kimball County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 7, 3:21 PM MST, 29 minutes earlier.

Area forecast discussion, May 7, 3:21 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 400 PM MDT WED MAY 7 2014

WATER VAPOR IMAGERY SHOWED CLOSED UPPER LOW SPINNING JUST SOUTH OF
SLC. DIFFLUENCE ALOFT AND ENERGY LIFTING NORTHEAST ACROSS CO AND
WY PROVIDING SUBSTANTIAL LIFT FOR CLUSTERS OF INTENSE CONVECTION
FROM SOUTHEAST WY INTO NORTHERN CO. BULK SHEAR PARAMETERS OF 50-60
KT AND SBCAPES OF 1500-2000 J/KG ADEQUATE FOR LARGE HAIL AND EVEN
A FEW TORNADOES...ESPECIALLY ALONG A SURFACE BOUNDARY DRAPED NEAR
THE CO-WY BORDER. THE FOCUS FOR THE CONVECTION WILL SHIFT EAST AND
SOUTH THIS EVENING AS THE UPPER AND SURFACE LOW CENTERS MOVE FROM
THE CENTRAL ROCKIES INTO NEBRASKA TONIGHT. LOCALLY HEAVY RAINFALL
OVER ALREADY SATURATED GROUNDS FROM EAST LARAMIE COUNTY INTO THE
SOUTHERN NE PANHANDLE WILL MAINTAIN A FLASH FLOOD THREAT THROUGH
TONIGHT.

AFTER THE SEVERE THREAT ENDS...THE NEXT CONCERN WILL BE ACCUMULATING
SNOW LATER TONIGHT AND THURSDAY MORNING AS THE COLDER AIR INFILTRATES
INTO THE CWA WITH THE PASSAGE OF THE UPPER TROUGH. GFS QG PROGS DEPICT
THE STRONGEST UPWARD VERTICAL MOTION LIFTING NORTHEAST ACROSS EASTERN
WY PLAINS AND NEBRASKA PANHANDLE BETWEEN 06Z AND 12Z THURSDAY. SHOWERS
WILL CHANGE TO SNOW BETWEEN 3 AM AND 6 AM AS TEMPERATURES FALL TO
INTO THE LOWER AND MID 30S. POTENTIAL IS THERE FOR HEAVY WET SNOWFALL
FROM EXTREME EAST CENTRAL WY INTO THE NORTHERN NE PANHANDLE EARLY
THURSDAY MORNING BEFORE TAPERING OFF. GENERALLY LOOKING AT 3 TO 6
INCHES...HIGHEST ALONG THE PINE RIDGE. OVER THE MOUNTAINS...2 TO 4
INCHES WITH HIGHER AMOUNTS ABOVE 8000 FT...WITH 1 TO 2 INCHES OVER
THE SOUTHEAST WY PLAINS INCLUDING CHEYENNE. ISSUED A WINTER WEATHER
ADVISORY FOR NIOBRARA...SIOUX...DAWES AND BOX BUTTE COUNTIES FROM
3 AM THROUGH 11 AM THURSDAY. IT WILL BE BRISK ACROSS THE PLAINS
WITH NORTHWEST WINDS 15 TO 25 MPG AND GUSTY.

THE SNOW CHANGES TO RAIN BY THURSDAY AFTERNOON AS TEMPERATURES RISE
INTO THE UPPER 30S AND LOWER 40S. FAVORED THE COOLER METMOS FOR
HIGH TEMPERATURES WITH LOWER THICKNESSES AND 700MB TEMPERATURES
AROUND -5C. THE SHOWERS END THURSDAY EVENING WITH THE PASSAGE OF A
SHORTWAVE RIDGE...BUT RETURNS TO MOST OF SOUTH CENTRAL AND SOUTHEAST
WY FRIDAY AFTERNOON WITH THE APPROACH OF THE NEXT PACIFIC TROUGH.
COULD SEE ISOLATED TSTORMS WEST OF THE LARAMIE RANGE. FRIDAY WILL
BE MUCH WARMER WITH 700MB TEMPERATURES NEAR 0C. IT WILL BECOME
BREEZY IN THE AFTERNOON AS WEST-SOUTHWEST WINDS INCREASE TO 25 TO
35 MPH ALONG AND WEST OF THE LARAMIE RANGE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM MDT WED MAY 7 2014

SHOWER ACTIVITY WILL DECREASE FRIDAY EVENING WITH PASSAGE OF UPPER
IMPULSE LEAVING A MILD AND MAINLY DRY PATTERN OVER THE CWA SATURDAY.
MEANWHILE NEXT UPPER LOW DROP SE OVER THE WESTERN PART OF THE COUNTRY
WITH A SWLY UPPER FLOW OVER THE CWA AHEAD OF IT. NEXT PUSH OF COOLER
AIR DROPS OUT OF CANADA ACROSS THE AREA AS WELL SETTING UP ANOTHER
WET PATTERN SATURDAY NIGHT THROUGH SUNDAY NIGHT. RAIN WILL BE LIKELY
OVER THE CWA WITH SOME SNOW AS WELL OVER HIGHER ELEVATIONS. HAVE
UNDERCUT GUIDANCE TEMPS FOR SUNDAY GIVEN THE EXPECTED CLOUDS...PCPN
AND LOW THICKNESSES. CLEARING OUT MONDAY WITH THE PASSAGE OF THE UPPER
TROUGH AXIS WITH WARMING TEMPS THRU WEDS. A FAST MOVING SHORTWAVE MAY
BRING A FEW SHOWERS TO NORTHERN PARTS OF THE CWA TUESDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 315 PM MDT WED MAY 7 2014

SCTD TO NUMEROUS SHOWERS AND TSTRMS WILL MOVE OVER THE MTNS AND EASTERN
PLAINS INTO EARLY THIS EVENING WITH ASSOCIATED MVFR/IFR CIGS AND VSBYS.
WIDESPREAD MVFR/IFR CONDITIONS DEVELOPING THIS EVENING AS UPSLOPE FLOW
INCREASES WITH RAIN AND SNOW INCREASING AS WELL...CONTINUING INTO
THURSDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 242 PM MDT WED MAY 7 2014

A POTENT SPRING STORM SYSTEM WILL BRING A WIDE VARIETY OF WEATHER TO
THE DISTRICTS TONIGHT AND THURSDAY...WITH THUNDERSTORMS OVER PARTS
OF THE PLAINS THIS EVENING...THEN RAIN AND SNOW LATE TONIGHT AND
THURSDAY. COOL TO MILD TEMPERATURES WILL SETTLE ACROSS THE AREA
INTO THE WEEKEND WITH MAINLY DRY WEATHER THEN THE NEXT LOW PRESSURE
SYSTEM TO AFFECT THE AREA WILL ARRIVE BY SUNDAY BRINGING MORE RAIN
AND SNOW TO MUCH OF THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 3 AM TO 11 AM MDT THURSDAY FOR
     WYZ102.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ119.

     FLOOD WATCH FROM THURSDAY EVENING THROUGH LATE SATURDAY NIGHT
     FOR WYZ115.

NE...WINTER WEATHER ADVISORY FROM 3 AM TO 11 AM MDT THURSDAY FOR
     NEZ002-003-095-096.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ020-021-054-055.

&&

SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...JAMSKI
Hazardous weather outlook, May 7, 3:42 PM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT WED MAY 7 2014

WYZ101>107-109>116-082245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
442 PM MDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST OVER PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST WYOMING THIS EVENING. BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH SOME OF
THE THUNDERSTORMS.

AS POTENT LOW PRESSURE SYSTEM MOVES OUT OF THE CENTRAL ROCKIES
AND INTO NEBRASKA TONIGHT...ACCUMULATING SNOW IS LIKELY LATER
TONIGHT AND THURSDAY MORNING. AT THIS TIME...ACCUMULATIONS WILL
RANGE FROM 2 TO 6 INCHES OVER THE MOUNTAINS...WITH 1 TO 2 INCHES
FOR THE PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL MIX WITH OR CHANGE TO RAIN THURSDAY AFTERNOON.
ANOTHER PACIFIC TROUGH WILL BRING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ108-117>119-082245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-GOSHEN COUNTY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
442 PM MDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING LATE
THIS AFTERNOON WILL CONTINUE THIS EVENING. SOME OF THE STORMS
WILL BE SEVERE EARLY THIS EVENING WITH LARGE HAIL TO TWO INCHES
IN DIAMETER...DAMAGING WINDS TO 60 MPH...AND POSSIBLY A FEW
TORNADOES. TORRENTIAL RAIN FALLING OVER ALREADY SATURATED
GROUNDS IN EXTREME SOUTHEAST WYOMING AND SOUTHERN NEBRASKA
PANHANDLE WILL INCREASE THE THREAT FOR FLASH FLOODING.

LATER TONIGHT...THE SHOWERS WILL CHANGE OVER TO WET SNOW AS
COLDER AIR OVERSPREADS THE AREA WITH THE PASSAGE OF THE UPPER
LEVEL TROUGH. THE SNOW WILL BE HEAVY OVER THE NORTHERN NEBRASKA
PANHANDLE INCLUDING THE PINE RIDGE WHERE AS MUCH AS SIX INCHES
IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL MIX WITH OR CHANGE TO RAIN THURSDAY AFTERNOON.

A MORE POTENT STORM SYSTEM WILL PRODUCE WIDESPREAD RAIN AND SNOW
SATURDAY NIGHT AND SUNDAY. ACCUMULATING SNOW APPEARS LIKELY FOR
ELEVATIONS ABOVE 5000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY THIS EVENING
FOR EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, May 7, 3:22 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             23 SSW AGATE            42.10N 103.95W
05/07/2014  M0.50 INCH       SIOUX              NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, May 7, 3:24 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT WED MAY 7 2014

NEZ021-055-072300-
CHEYENNE NE-MORRILL NE-
424 PM MDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL AND EXTREME
NORTHEASTERN CHEYENNE COUNTIES UNTIL 500 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LISCO...OR 29 MILES NORTHEAST OF
SIDNEY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN MORRILL COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4141 10267 4149 10288 4181 10269 4180 10266
      4175 10266 4174 10263 4165 10262 4146 10263
TIME...MOT...LOC 2223Z 208DEG 29KT 4153 10272

FINCH
Special weather statement, May 7, 3:30 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT WED MAY 7 2014

NEZ020-072315-
BANNER NE-
430 PM MDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER COUNTY UNTIL 515
PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HARRISBURG...OR 21 MILES
NORTHWEST OF KIMBALL...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN BANNER COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4170 10403 4169 10371 4139 10382 4140 10398
TIME...MOT...LOC 2230Z 188DEG 14KT 4149 10390

HAMMER
Local storm report, May 7, 3:32 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             8 NE BROADWATER         41.68N 102.74W
05/07/2014  M0.88 INCH       MORRILL            NE   TRAINED SPOTTER

            REPORTED THAT IT MAY BE GETTING BIGGER

&&

BCHAPMAN
Local storm report, May 7, 3:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 NW HARRISBURG         41.60N 103.81W
05/07/2014  M0.25 INCH       BANNER             NE   TRAINED SPOTTER

            HEAVY RAIN ALSO.

&&

BCHAPMAN
Local storm report, May 7, 3:43 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 N MORRILL             42.01N 103.92W
05/07/2014  E0.25 INCH       SIOUX              NE   TRAINED SPOTTER

            HAIL COVERS THE ROAD

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kimball

When
May 7, 3:50 PM MST
Where
Kimball County, Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.890

Quarter size hail was reported in Bushnell.

Hail, Kimball

When
May 7, 4:25 PM MST
Where
Kimball County, 3 mi S of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.187, -103.660

Penny to quarter size hail was observed south of Kimball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520379, 520381.